Alert archive / Indiana / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 85, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 26, 2026, 8:16 PM EDT for Randolph County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2026, 8:16 PM EDT (00:16 UTC)
- Expired
- Mar 26, 2026, 8:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
470
WUUS53 KIND 270016
SVRIND
INC135-270045-
/O.NEW.KIND.SV.W.0085.260327T0016Z-260327T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
816 PM EDT Thu Mar 26 2026
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Randolph County in east central Indiana...
* Until 845 PM EDT.
* At 816 PM EDT, a severe thunderstorm was located 8 miles southwest
of Winchester, or 16 miles southeast of Muncie, moving east at 65
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winchester, Union City, Farmland, Lynn, Ridgeville, Saratoga,
Losantville, and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8521 4001 8521 4011 8522 4031 8506
4031 8480 4001 8481
TIME...MOT...LOC 0016Z 284DEG 55KT 4010 8510
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:51 PM EDT, 1 hour 25 minutes earlier. Its key messages:
- A round of strong to severe storms are expected this evening into tonight, all hazards are possible
- Cooler on Friday, with a warming trend resuming over the weekend
- Active pattern may develop first week of April
Area forecast discussion, Mar 26, 6:51 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 651 PM EDT Thu Mar 26 2026 .KEY MESSAGES... - A round of strong to severe storms are expected this evening into tonight, all hazards are possible - Cooler on Friday, with a warming trend resuming over the weekend - Active pattern may develop first week of April && .MESOSCALE UPDATE... Issued at 650 PM EDT Thu Mar 26 2026 Recent surface mesoanalysis shows a surging convectively aided frontal boundary extending from NE IN back towards near Lafayette and then more west to near Champaign IL. Recent observations showing winds near severe levels at Lafayette and to the west of Warren County Indiana. Mesoanalysis show a fairly robust corridor of DCAPE with values just ahead of the convection running from 800-1000 j/kg. DCAPE values from a recent ACARS sounding at KIND show DCAPE around 900 j/kg, with around 1200 j/kg of MUCAPE. TS activity will continue to grow upscale as more cell development/mergers occur thanks to strong moisture convergence along surging boundary coupled with convergence on the cyclonic side of the low level jet. Therefore an increasing severe wind threat is expected over the next 2 hours. Steep mid level lapse rates combined with 50kts of effective shear will continue to support a large hail threat, and several 1 inch hail reports have already been received north and west of central Indiana. Despite the presence of a strongly curved low level hodograph, storm motion will tend to keep 0-1 km SRH around 100 m2/s2. If any convection manages to right move and break away from the composite linear organization, which is looking much less likely based on the surging outflow, then an isolated tornado would be possible. Recent WoFs data combined with TOA tool shows activity reaching a line from northern Madison to Boone to Parke counties by around 8 pm. && .SHORT TERM (This evening through Friday)... Issued at 143 PM EDT Thu Mar 26 2026 Some weak upper energy may continue to produce isolated showers or storms north of central Indiana into mid-afternoon, with no severe threat from these. Record warm temperatures and breezy conditions will persist this afternoon ahead of a potent cold front. Warm air aloft will continue to act as a cap for the remainder of the afternoon across central Indiana. However, forcing and good convergence with the potent cold front will create thunderstorms along it north of the area, with storms potentially reaching far northern portions of central Indiana after 600 PM EDT. Strong shear and instability of 1000-1500 J/kg of CAPE will lead to the potential of severe convection, especially across the northern forecast area where CAPE is highest. If supercells form and remain ahead of the front, a few tornadoes will be possible in addition to large hail and damaging winds. Initial storms will then form a line along the front which will move south through the evening and could reach Indy by 9-10PM. As the storms become linear, the threat for wind damage will increase with tornado threat lowering some. (Tornado threat will remain non-zero along a QLCS). Additional showers and storms will develop behind the surface front and remain elevated. Large hail with be a threat with these, though wind damage remains possible. Instability will weaken later this evening into the overnight, diminishing the severe threat. Another concern is localized flooding with potential training of storms across the northern forecast area tonight. HREF LPMM shows the potential of over 2 inches of rain north of I-70. Will continue to mention the threat of heavy rain and flooding in messaging tonight. Temperatures will drop sharply behind the front, with the HRRR showing the potential of a 25-30 degree drop in an hour at Lafayette as the front passes. Lows tonight will be in the mid 30s north to mid 40s south. Some rain will linger in the south Friday morning as the system exits. Otherwise, much colder and drier air will continue to filter in. Highs will only reach the middle 40s north to the middle 50s south. && .LONG TERM (Friday night through Thursday)... Issued at 143 PM EDT Thu Mar 26 2026 Central Indiana will be in northwest flow aloft through the weekend. High pressure will keep the weather quiet. Temperatures will remain below normal with highs around 50 on Saturday, but warm advection on the west side of the high on Sunday will bring a return to above normal readings in the 60s. Next week, an upper high will slide across the far southern USA. The edge of the upper high will nudge into the local area, bringing highs in the 70s for most areas Monday through Wednesday. A surface front will set up north of central Indiana for Monday through Wednesday. Most forcing from the front will remain out of the area, but upper impulses moving around the high may be enough to bring chances for some showers and thunderstorms at times. Late in the period, an upper wave moving through may bring the surface front south into the area on Thursday. This would bring better chances for rain to the area, as well as at least slightly cooler temperatures. Uncertainty remains high on the details though that far out. Looking into next weekend, upper troughing to the west and the high to the east will put central Indiana in potentially active southwest flow, with energy ejecting from the trough at times. && .AVIATION (18Z TAF Issuance)... Issued at 107 PM EDT Thu Mar 26 2026 Impacts: - Wind gusts near 30kt possible this afternoon - Convection moving north to south 23Z-06Z. Severe convection possible, especially KLAF/KIND - Wind shift to N through the evening - MVFR ceilings overnight through Friday morning Discussion: A cold front will move south through the sites roughly 23Z-06Z, shifting winds to the north. Convection will be along and behind the front, with rain lingering behind the convection overnight. Severe convection is possible with damaging winds and very large hail, mainly before 05Z. IFR and worse possible in convection. Ceilings will lower to MVFR behind the front and will persist through Friday morning. Brief IFR is possible. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Crosbie SHORT TERM...50 LONG TERM...50 AVIATION...50
Hazardous weather outlook, Mar 26, 2:30 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 230 PM EDT Thu Mar 26 2026 INZ021-028>031-035>049-051>057-060>065-067>072-271830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 230 PM EDT Thu Mar 26 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Strong to severe thunderstorms are possible from about 600 PM EDT through 100 AM EDT. Large hail and damaging wind gusts are the primary threats though a few tornadoes cannot be ruled out. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible next week. Severe weather is not expected, but lightning is a hazard with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 26, 8:05 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
805 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Tstm Wnd Dmg Frankfort 40.28N 86.51W
03/26/2026 Clinton IN Public
Small tree snapped off near base. Time
estimated from radar.
&&
BHLocal storm report, Mar 26, 8:07 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
807 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Hail 2 N Ball State Universi 40.23N 85.42W
03/26/2026 M0.70 Inch Delaware IN Public
Time estimated from radar.
&&
BHLocal storm report, Mar 26, 8:09 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
809 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 1 NE Yorktown 40.18N 85.47W
03/26/2026 E0.70 Inch Delaware IN Public
&&
BHLocal storm report, Mar 26, 8:10 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
810 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail 4 S Ball State Universi 40.14N 85.40W
03/26/2026 E0.50 Inch Delaware IN Public
Report from mPING: Half-inch (0.50 in.).
&&
BHLocal storm report, Mar 26, 8:11 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
811 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 1 NE Yorktown 40.18N 85.47W
03/26/2026 E0.88 Inch Delaware IN Broadcast Media
&&
BHLocal storm report, Mar 26, 8:15 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
815 PM EDT Thu Mar 26 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Hail 4 ENE Waynetown 40.12N 87.00W
03/26/2026 E0.25 Inch Montgomery IN Amateur Radio
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:31 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery | 25 min |
| Mar 26, 9:08 PM EDT | Special Weather Statement | IND | Boone, Hamilton, Madison, Marion, Tipton | 37 min |
| Mar 26, 11:00 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 45 min |
| Mar 27, 6:25 AM EDT | River Flood Warning | IND | Delaware, Randolph | 27 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.